SUBSCRIBE BY RSS rss feed | EMAIL
Natural Solutions Radio header image

Could Advil Be CAUSING Your Headaches?


BY ERIN WEAVER Tuesday, September 22, 2015


“You’re not going to want to hear this,” my doctor told me. “But you have to stop taking Advil. It’s causing your headaches.”

What?

I’ve had chronic headaches my entire life, and recently, the head pounding had become so constant that it was almost unbearable. I would get a headache every single day, and it only abated after I popped two Advil.

Now a physician is saying that the treatment is the cause?

In a word, yes.

I was diagnosed with “medication overuse headache” or MOH. Which is exactly what it sounds like: I was addicted to Advil.

The condition affects one to two percent of the U.S. population, and is found in up to 50 percent of people who visit headache clinics, according to a 2014 clinical review published by two residents of the Danish Headache Centre.

In MOH cases, the body adapts to receiving medication on a regular basis, develops a tolerance, and begins to rely on the medication to feel normal.

In the absence of the drugs, a headache will develop, explains Tayla Rose, PharmD, Assistant Clinical Professor at the Northeastern University School of Pharmacy.

Although people who are predisposed to headaches are more likely to develop the condition, it can happen to anyone.

“Any medication can cause MOH if you’re taking too much of it,” says Rose. “Advil, Motrin, or even Tylenol can cause it. If you’re using any of those for more than 15 days a month, you should talk to your doctor about other options.”

The diagnosis for MOH typically comes after you’ve had more than 15 headaches in a month for 3 or more months, Rose says. The most common medications linked to MOH are ibuprofen (and other NSAIDs), acetaminophen, opioids, barbiturates, and triptans.

Related: 5 Over-the-Counter Medicines You Should Never Take Together

Eliminating the culprit cures most MOH cases.

And although patients with MOH will experience an initial increase in headaches, the body will eventually “reset” and wean itself off the medication dependency over the course of four to 12 weeks. (In my case, it took 4 months.) 

Just like quitting caffeine, it’s painful, but entirely possible.

A 2014 clinical review by researchers at the Michigan Headache & Neurological Institute said MOH is “likely to be one of the most if not the most costly neurological disorder known.” The costs of MOH are steep, with the average individual spending nearly $4,000 annually, between health care expenses and missed work.

If you’re predisposed to headaches, or experiencing more than 10 headaches in a month, Rose advises seeing your doctor to discuss the possibility of MOH and a treatment—or prevention—plan.

“It’s much easier to prevent than it is to treat,” Rose says.